Flag complexes and homology

Kai Fong Ernest Chong*, Eran Nevo

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

We prove several relations on the f-vectors and Betti numbers of flag complexes. For every flag complex Δ, we show that there exists a balanced complex with the same f-vector as Δ, and whose top-dimensional Betti number is at least that of Δ, thereby extending a theorem of Frohmader by additionally taking homology into consideration. We obtain upper bounds on the top-dimensional Betti number of Δ in terms of its face numbers. We also give a quantitative refinement of a theorem of Meshulam by establishing lower bounds on the f-vector of Δ, in terms of the top-dimensional Betti number of Δ. This result has a continuous analog: If Δ is a (d−1)-dimensional flag complex whose (d−1)-th reduced homology group has dimension a≥0 (over some field), then the f-polynomial of Δ satisfies the coefficient-wise inequality fΔ(x)≥(1+(ad+1)x)d.

Original languageAmerican English
Article number105466
Pages (from-to)1-21
Number of pages21
JournalJournal of Combinatorial Theory. Series A
Volume182
DOIs
StatePublished - Aug 2021

Bibliographical note

Publisher Copyright:
© 2021 Elsevier Inc.

Keywords

  • Betti number
  • Clique complex
  • Flag complex
  • Homology
  • Turán graph
  • f-vector

Fingerprint

Dive into the research topics of 'Flag complexes and homology'. Together they form a unique fingerprint.

Cite this